Conflict of interest: The authors do not have any conflicts of interest.
Letter to the Editor
Recurrent anaphylaxis caused by topical povidone-iodine (Betadine)
Article first published online: 3 JUN 2013
© 2013 The Authors. Journal of Paediatrics and Child Health © 2013 Paediatrics and Child Health Division (Royal Australasian College of Physicians)
Journal of Paediatrics and Child Health
Volume 49, Issue 6, pages 506–507, June 2013
How to Cite
Gray, P. E., Katelaris, C. H. and Lipson, D. (2013), Recurrent anaphylaxis caused by topical povidone-iodine (Betadine). Journal of Paediatrics and Child Health, 49: 506–507. doi: 10.1111/jpc.12232
- Issue published online: 3 JUN 2013
- Article first published online: 3 JUN 2013
Povidone-iodine (Betadine) is a rare cause of IgE-mediated allergy. We report a case of recurrent anaphylaxis in a 12-year-old girl following the use of Betadine swabs.
The patient initially presented at 9 years old with generalised urticaria, facial angiooedema and shortness of breath, following a scratch from a rabbit. She was found to have wheeze and was treated with intramuscular adrenaline. In her history, she had mild coroyzal symptoms after handling the rabbit, and with a positive skin prick test (SPT) to rabbit (7 × 7 mm), she was diagnosed with anaphylaxis to rabbit scratch. The rabbit was removed from the home.
She subsequently had a second episode of anaphylaxis at 12 years of age following a cut to her skin. Suspicion fell on the antiseptic Betadine (povidone-iodine), which was used to clean the wound and which her mother recalled also using on the first occasion. SPT was positive (9 × 9 mm), and she was diagnosed with recurrent povidone-iodine anaphylaxis. She was provided with a medic alert bracelet, an adrenaline autoinjector, and was advised where possible to avoid exposure to medicines and other products containing povidone and povidone-iodine.
Povidone-iodine is a stable iodophor solution containing a water-soluble complex of iodine and polyvinylpyrrolidone. Fewer than 10 documented IgE-mediated allergic reactions have been reported following povidone-iodine exposure, occurring after topical, vaginal or rectal applications.[1-4] The allergenic determinant in cases of immediate hypersensitivity is thought to be povidone, based on the presence of IgE antibodies to povidone in the serum of allergic patients, and the occurrence of anaphylaxis to povidone without iodine, including in a child who had previously reacted to Betadine.
Povidone is a mixture of synthetic polymers, which is widely distributed, being used as an additive in food products, a dispersant in hairsprays, a suspending and coating agent in tablets, a film forming compound for eyedrops and a retardant for subcutaneous injections. It is present in 20% of tablets on the market in Germany in more than 800 pharmaceuticals products in Japan, and a brief search of MIMS online database (http://proxy36.use.hcn.com.au/Search/QuickSearch.aspx?ModuleName=Product+Info) identified povidone in 650 Australian products such as tablets, eyedrops, gargles and skin creams. Unfortunately, although it is compulsory to declare povidone when it is an active ingredient, its declaration as an excipient is less straightforward. For instance, the listing of excipients in product information sheets is not required by the Therapeutic Goods Administration for over-the-counter and complementary medicines. Therefore, if a patient is diagnosed as being allergic to povidone-iodine, while avoidance should be advocated,[7, 10] this may be difficult, and given the risk of accidental exposure to povidone, the supply of an adrenaline autoinjector has been recommended.
Finally, the long-standing widely held belief that a patient who has had a reaction to one iodine-containing compound (e.g. Betadine or seafood) is at greater risk of reacting to another, such as radiocontrast medium, is not supported by evidence and appears to be a myth.
- 1Acute IgE-mediated generalized urticaria-angioedema after topical application of povidone-iodine. Allergol. Immunopathol. (Madr.) 1998; 26: 23–26., , , , , .
- 8Meyler's Side Effects of Drugs, 15th edn. Amsterdam, The Netherlands: Elsevier Science BV, 2006; 2899..